Steroids and Weight

Any advice would be appreciated. I have had Lupus for 17 years now, it took them 3 months of sending me home saying I was faking it for attention to actually get diagnosed and treated. Finally when I did get the right treatment I ended up in hospital for 3 years as lupus was so advanced and they struggled to treat it. Telling my family on numerous of occasions to get ready to say bye to me. I made it through, but went up 12 dress sizes in 6 months. Since then my lupus is kind of under control, my weight dropped but not to what I want, this past year I actually managed to lose another 2 stone after 7 years of trying, within 3 weeks I put that weight on and some as my steroids increase. Now I am back to square 1 where nothing is working. I have always eaten healthy and exercise 3-5 times per week. Nothing is helping to the point it is making me feel rubbish and depressed. The doctors have told me I am over weight but won't help me. I have even had people ask me if I am on them because apparently it is showing on my face.

Can anyone help or advise how to I can lose weight, or if anyone else has the same problem with steroids?

19 Replies

oldestnewest
  • Weight gain in general and fat deposits in specific places are common when on pred. Fat gets dumped around your midriff, on the back of your neck and around your face - causing the typical "moonface". It is due to the way pred changes the way your body processes carbohydrate and leads to spikes of insulin which causes the fat deposits.

    I lost 36lbs while on pred by cutting carbs drastically. If I eat more carbs than usual I stop losing weight or put it on if it is too much. Quite a few of us over on my home forum have either lost weight or avoided putting it on by avoiding carbs.

    That doesn't just mean cutting processed carbs which is fairly obvious - it means avoiding fruit and root veggies.

  • I just wanted to comment on the carb thing.

    I have also lost weight by drastically cutting beak on cards- following an Atkins-ISH diet. I don't take steroids all the time but every month or so need to take them at fairly high doses (currently 30mg) For a week or 2. I do find it difficult when on them because I seem to feel more peckish but just have to try to rely on will power.

    Steroids are notorious as weight gainers, but you can beat them but only if you are really strict about cutting out all sugars, flours and flour products ie biscuits, pastry, bread etc, starchy veg ie potatoes, corn etc pasta and rice (for me, one of the hardest!)

    Eat lean meat, chicken and fish with lots of leafy veg (plenty of seasoning - onion, garlic, herbs and spices etc). Berries are good as well but otherwise be careful with too much fruit.

    I put on SO much weight with this disease and it made me miserable. However, I decided that if other people on here can do it, so could I.

    I have lost 3 stone. It's not been easy, but once i felt as though I'd lost some it was easier psychologically. I feel so much better now. Yes I still struggle with fatigue and pain sometimes but the pain is not as bad. I can walk further. I feel better in myself.

    Try to take one day at a time. If you have a bad day, don't give up, try again. Above all else, don't lose hope. You have the power to do this, don't let it beat you. You CAN succeed.

    Lots of love claire xxxxxxx

  • Ps I wrote this without my reading glasses on, squinting at my phone so please excuse any typos! 🤗

  • Thank you sooo much will stay away from the carbs. Although I lost 2 stone and then they increased my steroids and I put all that weight on and some, but I stuck to my heathy eating and exercise programme, but it's like banging my head against a brick war.

    I've noticed the effects of gaining weight, more aches and pains, less energy less flexibility and unable to do much now.

    Thank you so much for the advise I wil definitely try to stay away from all carbs!!x

  • Wow I didn't know about root veg and fruits.

    Will definitely try that.

    Thank you so much!!xx

  • My consultant told me ' steroids don't make you fat, they make you hungry. All you need is will power.' Huh!

  • Well he's obviously never taken steroids has he? I ate less with pred - steroids put me off food - and I still put on weight. I think it is sambuca who also doesn't eat a lot. She put on about 6 st (she's a tall lady) and ended up in a wheelchair because she couldn't walk. That all stayed the same - until she finally got off pred and then it melted away the same as it had come.

  • Very true. I am struggling in daily tasks such as getting dressed. When I come off them, my weight doesn't drop off. Very depressing when you can't do simple things on good days and you can't stop the weight, I feel like I can see myself growing bigger every day

  • Haha....I don't eat that much and always eat healthy.

    I would love for consultants to try them and they can see for themselves!

  • I too have the awful weight gain with pred despite trying to watch what I eat - I have gained about two stone and I was already overweight. My weight gain is mainly around my tummy and my face and neck, I too find it very depressing and it gets me down.

    What I would like to ask is ,if and when I get off prednisolone will the weight just go ? the same way it just came or will it be a constant struggle to get rid of it. I also have hyperthyroidism the weight gain for many years has been a battle . Best wishes to all xx

  • I feel u.got exact same problem.I was in tears last week at my gp app. I 've put on 4 stone approx in 18 months.I'm only 5 ft so it shows badly and I'm not use to being fat.I want to take the carving knife out the kitchen drawer and just cut all the hideousness away. I hope you manage to find something that works for u.I can't offer a solution but thought it might help to know others r suffering too.

  • Thanks, I know how you feel, you look in the mirror and don't recognise the person looking back at you and feel disgusted.

    Weight training worked for me previously, but no idea what's happening now.

    I went up 12 dress sizes in a year when I first got ill, got down to a 12 but never been happy, this year was a size 8/10 and loved it, now back up to 12/14. It's disgusting!!!

  • As you reduce the dose it should become easier - but it IS possible to lose weight while still on pred, you have to be very consistent and it isn't easy - but it can be done. I lost weight with very low carbs, others have done it with Weight Watchers or Slimming World.

    No clear - are you hyper- or hypo-thyroid? Is your thyroid function OK? Sometimes pred can upset it.

  • I have tried or the diet programmes never worked for me, even tried herbal life. The only thing that worked was weight training, but for some reason it's not helping.

    I am hypo, which don't help. None of my consultants or docs will help either, but they are concerned about the rapid weight gain.

  • Yes, you have to find the way that works for you - and everyone is different. Some people do put on weight with pred for no apparent reason - and it then disappears the way it came when they come off pred.

    Hope you find something that helps.

  • Thank you.

    From previous weight gain it never dropped off when the steroids came down, it's annoying as they say I need to loose weight but won't help me. So annoying!

    xx

  • You can ask your GP to send you to weight watchers for free. You will be given vouchers for Weight Watchers (UK) if you are classed as obese.

    I use Diet Chef meals each time I want to loose weight because of the steroids I take and recently I had Rituximab infusion along with steroid. The steroid increase my appetite and suddenly I go from eating healthy small portions to wanting sweet things including chocolates, cakes and pastries.

    Diet Chef meals are very expensive but I don't have to think about counting calories or weighing foods (there are other diet meals you can buy).

    The one thing I notice whilst loosing weight is my belly doesn't go down as much because the fat in my wrists and ankles just goes to my belly so now I have very thin ankles and wrists. My moon shaped face does go.

    All the best.

  • Thank you all for responding. It's very cheering to know other people are struggling like me. Another thing I've noticed, all the consultants I've met are young, attractive, female and slim! I'm very happy that women are doing so well in the medical profession, but I long to meet a fat old consultant...

  • Don't know how you managed that! The ones I met in the UK were old or at least middle-aged and miserable!

    Mind you - a lot of our local Italian doctors are apparently young - though I do know my GP is almost 50 - doesn't look a day older than 35!

You may also like...